Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Had surgery for wisdom tooth extraction. Diarrhea after taking augmentin. What to do?

Yesterday morning, I had undergone a dental surgery for wisdom tooth extraction. My dentist has prescribed me AUGMENTIN-375 twice a day. I ve started taking this medicines as prescribed but now I am having diarrhoea. It s sunday so I am not able to reach to my dentist. Can you suggest something? Please help. Thanks, Bhavin
Asked On : Wed, 13 Mar 2013
Answers:  7 Views:  526
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Dentist 's  Response

Post extraction of wisdom tooth usually causes headache,fever,vomitting etg.
Diarrhoea is due to the administration of augmentin.
Please stop taking antibiotic for a while.
Gargle with warm saline.
maintain good oral hygiene.
Keep yourself nourished with fluids and drink plenty of water.
pLease consult your dentist and replace the antibiotic.
Answered: Thu, 14 Mar 2013
I find this answer helpful
Dentist Dr. Gunjan Gupta's  Response
Hello there,

Thanks for writing your query.

Wisdom tooth extraction usually ends with complications like swelling,pain fever and nausea.

Course of antibiotic and analgesic is prescribed to prevent infection,promote healing and relieve pain at the site of infection.

Diarrhoea is the most common side effect of augmentin,so i would suggest you take a complete course of antibiotics and take multivitamin and lopramide along with.

Maintain good oral hygiene and take ORS to prevent dehydration.

Hope this will be helpful.
Take care.

Dr. Gunjan Gupta
Answered: Fri, 10 May 2013
I find this answer helpful
Dentist Dr. Qazi Ammara's  Response

Thanks for asking the query,

Diarrhoea is very common side effect due to use of Augmentin . If the drug is not suiting you , stop using the drug .

Take saline water gargles 3-4 times a day .
Maintain a good oral hygiene .
Use 0.2% of chlorhexidine mouthwash solution twice daily .
Visit to the dentist and get checkup done .

Hope this helps out .

Answered: Thu, 14 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Shubhajit Chakraborty's  Response
YOUR wisdom tooth has been extracted .it is a very traumatic type extraction ,dentist generally prescribes lots of antibiotic to prevent the infection.
augmentin is the amoxycillin with clavulanic acid combination.
when u tak this type of antibiotic they not only kills the pathogenic organism but also kills the friendly oraganism of our GIT, and causing diarrhoea ,
i will suggest u not to stop the antibiotic unless the diarrhoea is very severe.
continue the total course of the antibiotic along with take some prebiotic or probiotic.
many pharma company combines antibiotic with lactobacilli that replenish the gut microflora prevent the diarrohoea.lactobacilli tab is seperately available .u can tak that
one home made solution is that u can take card or yogard ,this milk product contains lots of friendly bacilli that will help u against the antibiotic induced dairrhoea.after antibiotic(augmentin) course all of gi problem of diarrhoea will be solved
Answered: Fri, 10 May 2013
I find this answer helpful

3 Doctors agree with this answer

Dentist Dr. Shefali Gupta's  Response
Thanks for asking query,
Please specify your age it will help in giving the correct recomendation.
Wisdom tooth extraction is often associated with pain , swelling, fever, numbness.
Diarrhea and vomiting after the surgery are mainly due to the antibiotics.
I suggest you to stop the antibiotic .
Have plenty of water, take probiotic, take oral re hydration solution 3 to 4 times a day take proper rest .
Visit your dentist and switch over to another antibiotic.
Hope this will help you.
Answered: Fri, 10 May 2013
I find this answer helpful

2 Doctors agree with this answer

Dentist Dr. Neha Gupta's  Response
I am Dr.Neha Gupta (dentist) and am glad to address to your query here.

Antibiotics, which are often administered prophylactically to prevent infection of the wounds created from tooth removal, have the potential to cause diarrhea. It is important to manage diarrhea to prevent dehydration.

Eat the BRAT diet, which consists of bananas, plain rice, applesauce and plain toast. Consuming foods that are easy to digest and high in carbohydrates

Avoid eating fatty foods, foods high in fiber and dairy products until you have been free of diarrhea for at least three day.

Drink sugar-free sports drinks to replace the electrolytes and fluid your body loses during its bout of diarrhea.

Take care and please keep me informed of your progress at healthcaremagic through my profile directly.
Answered: Mon, 18 Mar 2013
I find this answer helpful
Anesthesiologist Dr. Chinmaya Nanda's  Response
diarrhea may occur due to not stop the drug if it does not trouble u a lot. take lots of fluid
Answered: Wed, 13 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor